Journal of Postgraduate Medicine
 Open access journal indexed with Index Medicus & EMBASE  
     Home | Subscribe | Feedback  

ADVERSE DRUG REACTION REPORT
[Download PDF
 
Year : 2015  |  Volume : 61  |  Issue : 2  |  Page : 109  

A case of probable bemiparin-induced HIT type II managed with low-dose fondaparinux

T Koufakis, K Tsapakidis, A Margaritis, I Gabranis 
 Department of Internal Medicine, General Hospital of Larissa, Larissa, Greece

Correspondence Address:
T Koufakis
Department of Internal Medicine, General Hospital of Larissa, Larissa
Greece




How to cite this article:
Koufakis T, Tsapakidis K, Margaritis A, Gabranis I. A case of probable bemiparin-induced HIT type II managed with low-dose fondaparinux.J Postgrad Med 2015;61:109-109


How to cite this URL:
Koufakis T, Tsapakidis K, Margaritis A, Gabranis I. A case of probable bemiparin-induced HIT type II managed with low-dose fondaparinux. J Postgrad Med [serial online] 2015 [cited 2022 Aug 17 ];61:109-109
Available from: https://www.jpgmonline.com/text.asp?2015/61/2/109/150451


Full Text

Heparin-induced thrombocytopenia (HIT) type II is an immune-mediated, acquired, prothrombotic disorder that follows heparin therapy. A significantly lower HIT frequency has been observed in patients who take low-molecular-weight heparin (LMWH) compared to those receiving unfractionated heparin (UFH). [1] Bemiparin is a LMWH whose efficacy and safety in various clinical conditions has been established. [2]

We report the case of a 78-year-old woman, with a history of dementia, who presented to the Emergency Department of our hospital with complaints of abdominal pain. She had recently undergone a total hip arthroplasty, for which she had received bemiparin at a prophylactic dose (3500 IU, once a day). On Day 8 of bemiparin, her platelet count fell from 172.000/μL (pre bemiparin) to 45.000/μL and bemiparin was changed to fondaparinux (2.5 mg, once a day). She was subsequently discharged.

The patient's main clinical and laboratory findings at the Emergency Department were as following: diffuse pain during the abdomen's deep palpation, sites of skin necrosis [Figure 1], high serum LDH levels (1021 IU/L), thrombocytopenia (65.000/μL) and respiratory alkalosis from the arterial blood gas. A computed tomography (CT) angiography of chest and abdomen was performed which demonstrated a large pulmonary emboli at the right pulmonary artery, as well as thrombosis of the right common iliac and right common femoral veins. The patient's total 4T score for HIT was 8/8, while ELISA test and Serotonin Release Assay (SRA) for PF4-heparin antibodies proved to be strongly positive. The Naranjo algorithm, a method for estimating the probability of adverse drug reactions, [3] produced a score equal to 7, suggesting a probable association between bemiparin and HIT development. She was maintained on fondaparinux at prophylactic and not therapeutic doses (2.5 mg, once a day), considering the patient's low body mass index (approximately 20 kg/m 2 ) and the risk of bleeding complications. She was discharged 10 days later on fondaparinux and after a month, her platelet count was within the normal range. Fondaparinux was then replaced by acenocoumarol, with target INR of 2.5, for a time period of 3 months. In her follow-up visits she remained in good health and her blood tests were all within the normal range.{Figure 1}

In conclusion, we here report an uncommon case of bemiparin-associated severe HIT type II. LMWHs are widely used anticoagulants and physicians should be aware of this extremely rare but potentially lethal adverse effect. Moreover, as already demonstrated by other studies, [4] fondaparinux can be an alternative, effective and safe agent for the treatment of HIT.

References

1Martel N, Lee J, Wells PS. Risk for heparin-induced thrombocytopenia with unfractionated and low-molecular-weight heparin thromboprophylaxis: A meta-analysis. Blood 2005;106:2710-5.
2Ciccone MM, Cortese F, Corbo F, Corrales NE, Al-Momen AK, Silva A, et al. Bemiparin, an effective and safe low molecular weight heparin: A review. Vascul Pharmacol 2014;62:32-7.
3Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA, et al. A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther 1981;30:239-45.
4Warkentin TE, Pai M, Sheppard JI, Schulman S, Spyropoulos AC, Eikelboom JW. Fondaparinux treatment of acute heparin-induced thrombocytopenia confirmed by the serotonin-release assay: A 30-month, 16-patient case series. J Thromb Haemost 2011;9:2389-96

 
Wednesday, August 17, 2022
 Site Map | Home | Contact Us | Feedback | Copyright  and disclaimer